Arkansas, 2008

Flooding in Arkansas, June 1 to 30, 2008

June 1 to 30, 2008 · NWS LZK · 2 events in 2 counties and zones

As upstream reservoirs were lowered by the Corps of Engineers, the lower White River at Augusta remained above flood stage through the month of June. Flooding occurred in both White and Woodruff Counties, with the primary impact to the agricultural community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

As upstream reservoirs were lowered by the Corps of Engineers, the lower White River at Augusta remained above flood stage through the month of June. Flooding occurred in both White and Woodruff Counties, with the primary impact to the agricultural community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 31, 8:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 31, 8:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
958 PM CDT SAT MAY 31 2008

.UPDATE...
THE FA RMNS FREE OF CONVECTION ATTM...BUT EXPECT THAT TO CHG LATER
TNGT ACRS NRN AR. STORMS ACRS SERN KS COULD EVENTUALLY EVOLVE INTO
AN MCS LATER TNGT AND EVENTUALLY AFFECT PORTIONS OF NRN AR.
ACTIVITY DVLPG ALONG AND N OF A LEFTOVER SFC BNDRY THAT WAS
STALLED NR THE AR/MO BRDR. HAVE UPDATED POPS TO ACCOUNT FOR THIS
TREND. ALSO UPDATED HRLY TEMPS TO ACCOUNT FOR CURRENT CONDS. REST
OF FCST IN GOOD SHAPE. ALL UPDATES HAVE BEEN SENT. /44/
&&

.PREV DISCUSSION... /ISSUED 611 PM CDT SAT MAY 31 2008/

AVIATION...
FOR THE MOST PART...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
ISOLATED SHOWERS/STORMS POSSIBLE ACROSS THE NORTH DUE TO
FRONTAL BOUNDARY APPROACHING FROM MISSOURI AND UPPER LEVEL SYSTEMS
INTERACTING WITH IT. RIDGING TO THE SOUTHWEST WILL ACT TO KEEP
PRECIP CHANCES LOW OVER THE CENTRAL AND SOUTH. WINDS WILL DIMINISH
TONIGHT...BECOMING SOUTHWESTERLY AT 5 TO 10 KNOTS AFTER SUNRISE ON
SUNDAY.

PREV DISCUSSION... /ISSUED 158 PM CDT SAT MAY 31 2008/

DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE AMOUNT OF CONVECTION ACROSS
THE AREA WITH THE BOUNDARY AND ANY UPPER LEVEL ENERGY...THROUGH
MONDAY. THEN MAINLY CHANCES IN THE AFTERNOON TO EARLY EVENING
THROUGH MIDWEEK.

EARLIER MCS WEAKENED TO AREA OF RAIN OVER NORTHERN AR...DUE TO
LOSS OF DYNAMICS. MAY RE FIRE THIS AFTERNOON TO EVENING WITH
INCREASING INSTABILITY AND IN PLACE MOISTURE. BLOW OFF CIRRUS
SHIELD SPREADING OVER NORTH AND MUCH OF CENTRAL AR WITH FILTERED
SUNSHINE. NEXT COMPLEX OVER EASTERN OK AT THIS TIME...AND MOVING
EAST TO SOUTHEAST. MAY HOLD TOGETHER A BIT MORE INTO AR WITH
AFTERNOON HEATING TO ADD TO INSTABILITY. STORMS HAVE SHOWN A HAIL
AND LESS A WIND THREAT. MOIST AND UNSTABLE ATMOSPHERE OVER THE AREA
STARTED WITH PRECIP WATER VALUES ABOVE ONE INCH (1.18 AT KSGF
WHILE 1.37 AT KLZK)...UNSTABLE (LI -9 AND CAPE 3600 AT KSGF...
WHILE LI -6 AND CAPE 3000 AT KLZK). LOW LEVEL JET HAS WEAKENED
CONSIDERABLY THROUGH TODAY.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
HAVE ADJUSTED SHORT TERM POPS...WEATHER AND QPF FOR CONVECTION
POTENTIAL OVER OK TO KS...AND MOVING EAST TO SOUTHEAST. SOME
UNCERTAINTY IF IT WILL STAY TOGETHER AND HOW MUCH. MODELS DO
SPREAD ENERGY FROM KS/OK...TO THE EAST OVER MO AND AR (ESPECIALLY
NORTHERN AREAS)...INTO THE EVENING HOURS...SHEERING IT OUT OVER AR
INTO THE OVERNIGHT. HAVE HIGHER CHANCE POPS THIS EVENING...THEN
MORE FOCUSED POPS NORTH...WHILE SLIGHT CENTRAL AND SOUTH.

MODELS ARE SHOWING THE BOUNDARY OVER AR TO SAG A BIT MORE SOUTH
OVERNIGHT...BUT AM INCREASINGLY CONCERNED THAT IT WILL STAY OVER
SOUTHERN MO WITH NW TO W UPPER FLOW...AND WITH THE WARM AND MOIST
IN PLACE AIRMASS OVER AR...JUST NOT SEEING THE PUSH AT THIS TIME
FROM THE NE. IF THIS IS THE CASE...MORE CONVECTION MAY BE CLOSER TO
BOUNDARY...IN THE NORTH...THEN CENTRAL AND SOUTH. OTHERWISE TEMPS
REMAIN WARM WITH 60S TO SOME ISOLATED 70S OVERNIGHT.

SUNDAY REMAINS UNSETTLED NO MATTER WHERE THE BOUNDARY STALLS. SOME
UPPER LEVEL ENERGY DOES MOVE ACROSS THE AREA...ESPECIALLY SUNDAY
AFTERNOON TO EVENING...BUT QUITE A BIT OF MODEL DIFFERENCES WITH
INTENSITY AND TIMING. SLIGHT CHANCE TO CHANCE POP OVER THE
STATE...WITH THE CONTINUED FOCUS OVER THE NORTH. SPC SLIGHT RISK
POSSIBLE WITH AN ISOLATED STRONG TO SEVERE STORM. ON MONDAY...THE
BOUNDARY IS EXPECTED TO LIFT NORTH...AS THE SURFACE LOW IN THE
PLAINS LIFTS NORTH. HAVE POP GRADUALLY LIFTING NORTH THROUGH THE
DAY. MONDAY NIGHT TO TUESDAY AT THIS TIME APPEAR TO BE DRY...WARM
AND MUGGY. TEMPS THROUGH THE PERIOD WILL AT OR A BIT ABOVE NORMAL
VALUES.

LONG TERM...THURSDAY THROUGH SATURDAY
FRONT WILL HAVE MOVED WELL TO THE NORTH OF THE REGION BY THURSDAY
MORNING. DRY AND PARTLY CLOUDY CONDITIONS ARE EXPECTED FOR
THURSDAY AND THURSDAY NIGHT. A NEW SYSTEM WILL DEVELOP AND MOVE
TOWARDS THE STATE FRIDAY MORNING...DRAGGING A COLD FRONT TOWARD
THE REGION FRIDAY INTO SATURDAY. THIS WILL BRING A CHANCE OF
PRECIPITATION TO MOST OF THE STATE FOR FRIDAY AND SATURDAY. ABOVE
NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH THE LONG
TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     66  84  66  88 /  20  30  30  30
CAMDEN AR         71  92  70  91 /   0  20  10  10
HARRISON AR       64  83  65  87 /  50  40  20  20
HOT SPRINGS AR    70  89  69  91 /  10  20  20  20
LITTLE ROCK   AR  69  87  69  90 /  10  30  20  20
MONTICELLO AR     71  90  70  91 /  10  20  20  20
MOUNT IDA AR      69  89  69  91 /  10  20  20  10
MOUNTAIN HOME AR  64  82  65  87 /  50  40  20  20
NEWPORT AR        68  84  67  88 /  20  30  30  30
PINE BLUFF AR     71  89  69  91 /  10  20  20  20
RUSSELLVILLE AR   67  86  67  89 /  10  30  20  20
SEARCY AR         68  86  68  89 /  20  30  30  20
STUTTGART AR      70  87  69  91 /  10  30  30  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...99
Hazardous weather outlook, May 31, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT MAY 31 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL BEGIN BUILDING OVER THE SOUTHERN ROCKIES AND
SOUTHERN PLAINS TODAY. THIS WILL CREATE A NORTHWEST WIND FLOW ALOFT
OVER ARKANSAS...WITH A COLD FRONT RIDING THE FLOW INTO THE STATE.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR
THE FRONT.

ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED IN ABOUT THE NORTHERN
HALF OF ARKANSAS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS IN THESE AREAS. THE MAIN CONCERNS WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL REMAIN IN OR NEAR THE REGION THROUGH AT LEAST MONDAY.
THERE WILL BE CONTINUED CHANCES FOR PRECIPITATION...ESPECIALLY IN
NORTHERN AND EASTERN ARKANSAS. SOME STORMS MAY BE SEVERE.

FOR THE REMAINDER OF NEXT WEEK...THE HIGH WILL SHIFT OVER THE SOUTH
CENTRAL AND SOUTHEAST UNITED STATES...WITH MOSTLY DRY WEATHER AND
ABOVE NORMAL TEMPERATURES.

THE HIGH WILL CAUSE STORM SYSTEMS TO TRACK TO THE NORTH OF ARKANSAS.
THESE SYSTEMS WILL DRAG COLD FRONTS TOWARD THE REGION...AND A COUPLE
OF THESE FRONTS MAY PUSH BRIEFLY INTO THE STATE. GIVEN THIS...THERE
WILL BE SLIGHT CHANCES FOR THUNDERSTORMS MAINLY NORTH OF LITTLE ROCK
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

46

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Woodruff

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Woodruff County, 6.95 mi NW of Pleasant Grove to 5.22 mi WNW of Fitzhugh
Cause
Planned Dam Release
Reported by
Official NWS Observations
Coordinates
35.462, -91.342

Flood control releases from Bull Shoals and Norfork Dams in the upper White River basin caused minor flooding along the lower White River in the Augusta reach of the river. The river remained above flood stage throughout the month of June. Primary impact was to the row crop agricultural community with portions of the Taylor Bay bottoms flooded or isolated by high water. Dollar damages were reported in May totals.

Flood, White

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
White County, 4.67 mi ENE of Bradford to 3.16 mi E of Bradford
Cause
Planned Dam Release
Reported by
Official NWS Observations
Coordinates
35.438, -91.390

Flood control releases from Bull Shoals and Norfork Dams in the upper White River basin caused minor flooding along the lower White River in the Augusta reach of the river. The river remained above flood stage throughout the month of June. Primary impact was to the row crop agricultural community with portions of the Taylor Bay bottoms flooded or isolated by high water. Dollar damages were reported in May totals.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107611, 107614.